Acta Mathematica

Geometric quantization for proper moment maps: the Vergne conjecture

Xiaonan Ma and Weiping Zhang

Full-text: Open access


We establish an analytic interpretation for the index of certain transversally elliptic symbols on non-compact manifolds. By using this interpretation, we establish a geometric quantization formula for a Hamiltonian action of a compact Lie group acting on a non-compact symplectic manifold with proper moment map. In particular, we present a solution to a conjecture of Michèle Vergne in her ICM 2006 plenary lecture.

Article information

Acta Math., Volume 212, Number 1 (2014), 11-57.

Received: 25 June 2012
First available in Project Euclid: 30 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2014 © Institut Mittag-Leffler


Ma, Xiaonan; Zhang, Weiping. Geometric quantization for proper moment maps: the Vergne conjecture. Acta Math. 212 (2014), no. 1, 11--57. doi:10.1007/s11511-014-0108-3.

Export citation


  • Atiyah, M. F., Elliptic Operators and Compact Groups. Lecture Notes in Mathematics, 401. Springer, Berlin–Heidelberg, 1974.
  • Atiyah F. M., Patodi K. V., Singer M. I.: Spectral asymmetry and Riemannian geometry. I. Math. Proc. Cambridge Philos. Soc. 77, 43–69 (1975)
  • Bismut, J. M. & Lebeau, G., Complex immersions and Quillen metrics. Inst. Hautes Études Sci. Publ. Math., 74 (1991).
  • Braverman M.: Index theorem for equivariant Dirac operators on noncompact manifolds. K-Theory 27, 61–101 (2002)
  • Bunke U.: On the gluing problem for the η-invariant. J. Differential Geom. 41, 397–448 (1995)
  • Gilkey P. B.: On the index of geometrical operators for Riemannian manifolds with boundary. Adv. Math., 102, 129–183 (1993)
  • Guillemin V., Sternberg S.: Geometric quantization and multiplicities of group representations. Invent. Math. 67, 515–538 (1982)
  • Kostant, B., Quantization and unitary representations, in Lectures in Modern Analysis and Applications, III, Lecture Notes in Mathematics, 170, pp. 87–208. Springer, Berlin– Heidelberg, 1970.
  • Lawson, Jr., H. B. & Michelsohn, M.-L., Spin Geometry. Princeton Mathematical Series, 38. Princeton University Press, Princeton, NJ, 1989.
  • Ma, X., Geometric quantization on Kähler and symplectic manifolds, in Proceedings of the International Congress of Mathematicians. Vol. II, pp. 785–810. Hindustan Book Agency, New Delhi, 2010.
  • Ma, X. & Marinescu, G., Holomorphic Morse Inequalities and Bergman Kernels. Progress in Mathematics, 254. Birkhäuser, Basel, 2007.
  • Ma, X. & Zhang, W., Geometric quantization for proper moment maps: the Vergne conjecture. Preprint, 2008.
  • Ma X., Zhang W.: Geometric quantization for proper moment maps. C. R. Math. Acad. Sci. Paris 347, 389–394 (2009)
  • Ma, X. & Zhang, W., Transversal index and L2-index for manifolds with boundary, in Metric and Differential Geometry, Progress in Mathematics, 297, pp. 299–316. Birkhäuser, Boston, MA, 2012.
  • Meinrenken E.: On Riemann–Roch formulas for multiplicities. J. Amer. Math. Soc. 9, 373–389 (1996)
  • Meinrenken E.: Symplectic surgery and the Spinc-Dirac operator. Adv. Math. 134, 240–277 (1998)
  • Meinrenken E., Sjamaar R.: Singular reduction and quantization. Topology 38, 699–762 (1999)
  • Paradan P.-É: Localization of the Riemann–Roch character. J. Funct. Anal., 187, 442–509 (2001)
  • Paradan P.-É: Spinc-quantization and the K-multiplicities of the discrete series. Ann. Sci. École Norm. Sup. 36, 805–845 (2003)
  • Paradan, P.-É, Multiplicities of the discrete series. Preprint, 2008.
  • Paradan P.-É: Formal geometric quantization. Ann. Inst. Fourier (Grenoble) 59, 199–238 (2009)
  • Tian Y., Zhang W.: An analytic proof of the geometric quantization conjecture of Guillemin–Sternberg. Invent. Math. 132, 229–259 (1998)
  • Tian Y., Zhang W.: Quantization formula for symplectic manifolds with boundary. Geom. Funct. Anal. 9, 596–640 (1999)
  • Vergne, M., Multiplicities formula for geometric quantization. I, II. Duke Math. J., 82 (1996), 143–179, 181–194.
  • Vergne, M., Quantification géométrique et réduction symplectique, in Séminaire Bourbaki 2000/01. Astérisque, 282 (2002), Exp. No. 888, viii, 249–278.
  • Vergne, M., Applications of equivariant cohomology, in International Congress of Mathematicians. Vol. I, pp. 635–664. Eur. Math. Soc., Zürich, 2007.
  • Weitsman J.: Non-abelian symplectic cuts and the geometric quantization of noncompact manifolds. Lett. Math. Phys. 56, 31–40 (2001)